The liver is the primary site for the metabolism of many drugs. All antiepileptic drugs (AEDs) except gabapentin and levetiracetam have some liver metabolism, even if the liver is not the primary means of elimination. Therefore, liver disease has the potential to alter the elimination of most AEDs.
Factors that favor an altered elimination in liver disease are:
The currently available AEDs are low-extraction drugs and are less likely to be affected by alterations in liver blood flow. The metabolism of low-extraction drugs is altered by decreased hepatocyte function, however, and low-extraction drugs can have a decreased clearance, increased half-life, and increased bioavailability in patients with liver disease.
The free or unbound fraction of those AEDs that are highly protein-bound, such as phenytoin, carbamazepine, valproic acid, and tiagabine, may be altered in patients with liver disease because of decreased production of plasma proteins or changes in binding sites. If the hepatocytes are functional, the increase in the free fraction will increase clearance, causing the total concentration to decrease. Therefore, it is better to monitor the unbound concentration of highly protein-bound AEDs in patients with liver disease.
The pharmacodynamic effects of liver disease on AEDs are unknown. Some patients with chronic liver disease have a mild encephalopathy and may be more sensitive to the CNS side effects of AEDs. Because the amount of liver function remaining or lost in liver disease cannot be quantified, clinicians should anticipate initiating maintenance therapy with lower doses, making dose adjustments at longer intervals, and employing a lower dose or a decreased frequency of dosing.
Adverse effects of AEDs on the liver range from elevation of liver enzymes to hepatic disease. Elevations of liver enzymes are much more common than liver disease. For example, up to 50% of patients taking AEDs will have an elevation of gamma-glutamyl transferase.47 In a study of 786 patients taking carbamazepine, 14% had an AST that was 2 to 3 times normal and 9% had an increase in bilirubin, but all were asymptomatic for liver disease.48
Valproic acid may be associated with a dose-dependent increase in SGOT,49 and up to half of patients taking valproic acid will development hyperammonemia.50,51 The increase in ammonia is seen more often in patients also taking other AEDs. It usually is not associated with liver enzyme abnormalities or liver disease.
Serious hepatotoxicity caused by aromatic AEDs, such as carbamazepine, phenytoin, and phenobarbital, is very rare, with an incidence of less than 1 case in 3,000 exposures. This type of hepatotoxicity usually begins within 2 to 8 weeks after the initiation of therapy and presents with a rash, fever, and internal organ involvement. It may be part of an AED hypersensitivity syndrome.52,53 The hepatotoxicity associated with valproic acid and felbamate appears to be different histopathologically from the type associated with the aromatic AEDs.
Mild to moderate elevations of liver enzymes are common with AEDs but true hepatotoxicity is rare. Elevation of liver enzymes is a poor predictor of impending liver toxicity. Patients should be carefully monitored clinically.
GI symptoms that may result from AED use include nausea, vomiting, and indigestion. These are usually seen in the early stages of dosage titration and may be ameliorated by slowing the titration. GI symptoms associated with valproic acid may be reduced by using the enteric coated form (Depakote). The use of valproic acid has been associated with pancreatitis.54,55
Reviewed March 2004 by Steven C. Schachter, MD, epilepsy.com Editorial Board.
© 2013 Epilepsy.com. All rights reserved.